Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Wichita, KS

May 31, 2017Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 12:48 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 12:48 PM CDT (17:48 UTC)
Expired
May 31, 2017, 1:45 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 146 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:52 PM CDTTSTM WND GST 603 Wsw Earlton, KS
May 31, 12:58 PM CDTTSTM WND GST 60Thayer, KS50 TO 60 MPH WIND GUST WHEN LEADING EDGE OF STORM MOVED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS53 KICT 311748
SVRICT
KSC133-205-311845-
/O.NEW.KICT.SV.W.0111.170531T1748Z-170531T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
1248 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wilson County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 145 PM CDT

* At 1247 PM CDT, a severe thunderstorm was located near Thayer, or 9
  miles south of Chanute, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Erie, St. Paul, Thayer, Galesburg, Earlton, Lake Parsons and South
  Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3738 9551 3745 9565 3762 9555 3768 9509
      3738 9509
TIME...MOT...LOC 1747Z 274DEG 20KT 3755 9552 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
4 follow-up statements
262 
WWUS53 KICT 311759
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
1259 PM CDT WED MAY 31 2017

KSC205-311808-
/O.CAN.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Wilson KS-
1259 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. **! Therefore, the warning has been cancelled.

LAT...LON 3739 9552 3761 9553 3768 9509 3738 9509
TIME...MOT...LOC 1758Z 274DEG 20KT 3755 9544 

$$

KSC133-311845-
/O.CON.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
1259 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NEOSHO COUNTY...

At 1258 PM CDT, a severe thunderstorm was located near Thayer, or 8
miles south of Chanute, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Erie, St. Paul, Thayer, Galesburg, Earlton, Lake Parsons and South
Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9552 3761 9553 3768 9509 3738 9509
TIME...MOT...LOC 1758Z 274DEG 20KT 3755 9544 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
088 
WWUS53 KICT 311817
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
117 PM CDT WED MAY 31 2017

KSC133-311845-
/O.CON.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
117 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN NEOSHO COUNTY...

At 117 PM CDT, a severe thunderstorm was located near Galesburg, or 6
miles southwest of St. Paul, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Erie, St. Paul, Galesburg, Lake Parsons and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9546 3752 9541 3764 9536 3768 9509
      3738 9509
TIME...MOT...LOC 1817Z 281DEG 26KT 3747 9528 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
830 
WWUS53 KICT 311831
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
131 PM CDT WED MAY 31 2017

KSC133-311845-
/O.CON.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
131 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN NEOSHO COUNTY...

At 130 PM CDT, a severe thunderstorm was located near St. Paul,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Erie, St. Paul, Lake Parsons and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9536 3747 9530 3766 9525 3768 9509
      3738 9509
TIME...MOT...LOC 1830Z 274DEG 20KT 3746 9518 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
550 
WWUS53 KICT 311843
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
143 PM CDT WED MAY 31 2017

KSC133-311850-
/O.EXP.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
143 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEOSHO COUNTY WILL
EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning will be moving out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3739 9536 3747 9530 3766 9525 3768 9509
      3738 9509
TIME...MOT...LOC 1840Z 274DEG 20KT 3746 9511 

$$

COOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 7 minutes earlier.

Area forecast discussion, May 31, 12:41 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1241 PM CDT Wed May 31 2017

.SHORT TERM...(Today through Friday night)
Issued at 321 AM CDT Wed May 31 2017

A weak diffuse frontal boundary continues to be located from
generally KSLN southeast to KCNU. Isolated storms continue to
develop along this weak boundary over SE KS and some over South
Central KS. Expect the isolated/widely scattered storms to become a
little more numerous for the early morning hours across South
Central KS as weak mid level warm advection and isentropic lift
again increases across the forecast area. This will lead to a
general increase in the coverage by around sunrise, with elevated
instability around 500-1000 j/kg leading to some thunderstorms.

After the morning convection wanes by noon. NW mid level flow will
slowly begin to shift east of the area by this evening, but before
it does, impulses in the flow are expected to drop southeast across
the area this afternoon. A return of warmer southerly flow, to the
west of the impulse, will lead to increased low level moisture
advection and will in effect sharpen the convergence along the quasi-
stationary boundary still expected to be located from KRSL to KSGF
this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn-
convergence increasing along this boundary late this afternoon. So
think scattered showers/thunderstorms will develop for the afternoon
hours as convergence increases and lift increases from the NW flow
impulse. With MLCAPE values potentially climbing to around 1500-2000
j/kg during max heating, and bulk shear similar to yesterday of 30-
35 kts, think some severe storms look possible across portions of
Central KS and areas northeast and east of Wichita.  Could see some
rotating storms early on, which may lead to a large hail threat, but
as storms congeal into a broken cluster of storms, the main threat
will gradually transition to a damaging wind threat. Propagation
vectors seem to suggest convection that develops in Central KS will
drop south-southeast during the evening hours, towards highway
54/400 and the Flint HIlls. So portions of the Flint Hills and even
the Wichita metro area, may see thunderstorms roll into area late
this evening.

Think convective chances will end from west to the east as tonight
progresses, as increasing warm air aloft will lead to increasing
inhibition for storm development.

Could see a lull in the showers for most of Thu, as the warm
advection pushes the warm front well northeast of the area. Some
model differences on how the daytime hours Thu will play out, with
the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a
weak impulse in the southerly flow will lead to increasing chances
of showers and thunderstorms for southeast KS for Thu
afternoon/evening. Prefer to go with the drier solution for now and
keep things dry for most of Thu.

Storm chances look to return to the region for Fri as impulses in
the weak southwest flow continue to rotate NE into the forecast
area. Increasing low level moisture will lead to periodic chances
of showers and thunderstorms, as the lift increases.

Severe chances for the end of the week look fairly low given the
weak shear pattern, but some moderate instability may lead to a few
strong storms.

.LONG TERM...(Saturday through Tuesday)
Issued at 321 AM CDT Wed May 31 2017

A cold front looks to drift south into Central KS for early Sat,
with the front lingering across the area for most of Sat through Sat
night. This will lead to scattered showers and thunderstorms for
most of the area.

The frontal boundary looks to drop south of the area for Sunday,
which may lead to a break from the thunderstorms for Sunday. But
upslope flow on the backside of the front may lead to convection
developing across the high plains for Sun night through Mon. This
convection may drop E-SE into western sections of the forecast area
for the beginning of the week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed May 31 2017

Convection is expected to develop along and south of a surface
front which has sagged across central Kansas at midday. Scattered
to numerous showers and storms are expected by late afternoon and
should continue into the evening. A complex of storms is possible
overnight somewhere across central and eastern Kansas. For now
have VCTS in most terminals for the window of greatest
opportunity and will AMD with TEMPO as needed. Outside of
convection, some MVFR cigs will be possible early Thursday morning
along and east of I-135, though for now have kept forecast mainly
VFR.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  64  86  66 /  30  40  10  10
Hutchinson      86  63  86  65 /  40  40  10  10
Newton          84  63  85  65 /  40  50  10  10
ElDorado        84  64  85  65 /  40  40  20  10
Winfield-KWLD   87  65  86  66 /  30  30  10  10
Russell         84  62  87  63 /  40  50  10  10
Great Bend      86  62  86  63 /  40  50  10  10
Salina          84  64  87  66 /  40  50  20  10
McPherson       84  63  86  64 /  40  50  10  10
Coffeyville     86  63  85  65 /  30  30  20  10
Chanute         84  63  85  65 /  40  40  30  10
Iola            83  63  84  65 /  40  40  30   0
Parsons-KPPF    84  64  85  65 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, May 31, 11:08 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1108 AM CDT Wed May 31 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1108 AM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Central, South
Central, and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms across South Central and Southeast Kansas this
afternoon are capable or producing nickel size hail.

Later this afternoon, storms will develop across central Kansas.
These will be capable of producing quarter size hail and 60 mph
wind. The severe threat will evolve into a damaging wind threat as
the thunderstorms congeal into a complex of storms late this
evening. Heavy rainfall and localized flooding will also increase
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic shower and thunderstorm chances will prevail across the
region Friday afternoon through the weekend, and into next week.
Highest chances will generally be during the evening and overnight
hours. While organized severe weather appears unlikely, a handful
of strong storms are possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, May 31, 12:32 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service WICHITA KS
1232 PM CDT WED MAY 31 2017

KSZ095-096-311830-
Wilson KS-Neosho KS-
1232 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 130 PM CDT

* At 1228 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Altoona, or 10 miles north of
  Neodesha...moving east at 25 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, St. Paul, Thayer, Altoona, Galesburg, Stark,
  Earlton, South Mound, Chanute Airport and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3747 9571 3765 9572 3772 9510 3739 9509
TIME...MOT...LOC 1732Z 266DEG 20KT 3757 9563

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:13 PM CDTSevere Thunderstorm WarningICTWilson26 min
May 31, 12:32 PM CDTSpecial Weather StatementICTNeosho58 min
May 31, 1:14 PM CDTSpecial Weather StatementICTChase31 min
May 31, 1:15 PM CDTSevere Thunderstorm WarningICTLabette45 min
May 31, 2:00 PM CDTSpecial Weather StatementICTHarvey30 min
May 31, 2:03 PM CDTSevere Thunderstorm WarningICTHarvey57 min
May 31, 2:05 PM CDTSpecial Weather StatementICTChase25 min
May 31, 2:27 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood32 min
May 31, 2:33 PM CDTTornado WarningICTButler, Greenwood13 min
May 31, 2:38 PM CDTSevere Thunderstorm WarningICTMarion23 min
May 31, 2:55 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick37 min
May 31, 3:28 PM CDTSpecial Weather StatementICTElk47 min
May 31, 3:30 PM CDTSpecial Weather StatementICTButler60 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk40 min
May 31, 3:56 PM CDTSpecial Weather StatementICTReno49 min
May 31, 4:20 PM CDTSpecial Weather StatementICTElk40 min
May 31, 4:23 PM CDTSpecial Weather StatementICTHarvey52 min
May 31, 4:34 PM CDTSpecial Weather StatementICTChautauqua41 min
May 31, 5:01 PM CDTAreal Flood WarningICTButler, Harvey, Sedgwick6 hr
May 31, 5:08 PM CDTSpecial Weather StatementICTElk52 min
May 31, 5:15 PM CDTSpecial Weather StatementICTChautauqua, Montgomery60 min
May 31, 5:42 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery35 min
May 31, 5:56 PM CDTSpecial Weather StatementICTLabette49 min
May 31, 6:26 PM CDTSpecial Weather StatementICTMarion34 min
May 31, 6:58 PM CDTSpecial Weather StatementICTSaline47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.